Format

Send to

Choose Destination
See comment in PubMed Commons below
Dtsch Arztebl Int. 2013 Apr;110(14):244-52. doi: 10.3238/arztebl.2013.0244. Epub 2013 Apr 5.

Bleeding complications and liver injuries during phenprocoumon treatment: a multicentre prospective observational study in internal medicine departments.

Author information

  • 1Philipp Klee-Institute for Clinical Pharmacology, HELIOS Clinic Wuppertal, Department of Clinical Pharmacology, School of Medicine, Faculty of Health, Witten/Herdecke University.

Abstract

BACKGROUND:

Even after the recent approval of newer oral anticoagulants for clinical use, the vitamin K antagonist phenprocoumon remains an important treatment option for many patients. In order to quantify the hitherto "accepted" risks of phenprocoumon treatment, we analyzed adverse drug reactions (ADRs) that led to hospitalization on the internal medicine wards of four German pharmacovigilance centers.

METHODS:

We prospectively analyzed ADRs leading to hospitalization on the internal medicine wards of the hospitals belonging to the German Network of Regional Pharmacovigilance Centers (Rostock, Greifswald, Jena, and the Sophien- und Hufeland-Klinikum in Weimar) in the years 2000 to 2008.

RESULTS:

The 851 patients hospitalized for a phenprocoumon-associated ADR accounted for 12.4% of the 6887 ADR-related hospitalizations in the period of the study. 723 (85%) were admitted for a hemorrhage, usually in the gastrointestinal tract (482 patients); 8 patients died as a consequence of hemorrhage associated with phenprocoumon exposure. Using drug utilization data for the catchment areas of the participating hospitals, we calculate a rate of 5 to 7 hemorrhages leading to hospitalization in an internal medicine ward per 1000 patient-years under phenprocoumon treatment. One-third of the patients who had a hemorrhage were taking other interacting drugs, mainly inhibitors of platelet aggregation and non-steroidal anti-inflammatory drugs. Among the patients who were taking phenprocoumon because of a history of thromboembolic events or for atrial fibrillation, 60% to 70% of those who had hemorrhages had an international normalized ratio (INR) that was above the upper limit of the therapeutic range. Phenprocoumon-associated impairment of liver function arose in 23 patients (2.7%).

CONCLUSION:

In this study, about one-eighth of all ADR-related admissions to hospital internal medicine wards were associated with phenprocoumon. There is a need for a comparative risk-benefit assessment of phenprocoumon and the newer oral anticoagulants under real-life conditions.

Comment in

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Deutsches Aerzteblatt International Icon for PubMed Central
    Loading ...
    Write to the Help Desk